Alert archive / North Dakota / Tornado Warnings in 2018

Tornado Warning 22, NWS Bismarck, ND

July 14, 2018Dunn County, Mercer County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 14, 2018, 3:09 PM MDT for Dunn County, Mercer County, North Dakota. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2018, 3:09 PM MDT (21:09 UTC)
Expired
Jul 14, 2018, 3:45 PM MDT
In force
36 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Dunn County, ND, Mercer County, ND

The radar

The Bismarck radar (KBIS), 119 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 3:10 PM MDTTORNADO1 Ese Dodge, NDOUTBUILDINGS DAMAGED ON A FARM. FARM HOUSE NOT DAMAGED. NO INJURIES OR FATALITIES REPORTED. TIME OF THE EVENT IS ESTIMATED BASED ON RADAR.
Jul 14, 3:10 PM MDTTORNADO3 Sse Dodge, NDTORNADO ON THE GROUND.
Jul 14, 3:12 PM MDTTORNADO1 Ese Dodge, NDLSR FROM SATURDAY, JULY 14. CROSSED ND 200 AND ON SOUTH SIDE TWO OUTBUILDINGS DESTROYED. CROPS DAMAGED / DESTROYED. TREES SNAPPED. DAMAGE CORRESPONDED TO EF1 AND FROM THAT ESTIMATED WINDS AROUND 97 MPH. 100 YARDS WIDE AND ABOUT 1/3 MILE PATH LENGTH. FUNNEL DIS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

369 
WFUS53 KBIS 142109
TORBIS
NDC025-057-142145-
/O.NEW.KBIS.TO.W.0022.180714T2109Z-180714T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
409 PM CDT SAT JUL 14 2018

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  East central Dunn County in southwestern North Dakota...
  West central Mercer County in south central North Dakota...

* Until 445 PM CDT/345 PM MDT/.

* At 408 PM CDT/308 PM MDT/, a confirmed tornado was located near
  Dodge, or 19 miles west of Beulah, moving east at 25 mph.

  HAZARD...Damaging tornado.

  SOURCE...Public confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Golden Valley around 420 PM CDT.
  Zap around 440 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4727 10229 4741 10218 4739 10187 4720 10197
TIME...MOT...LOC 2108Z 280DEG 21KT 4735 10217 

TORNADO...OBSERVED
HAIL...<.75IN

$$

ABELING
1 follow-up statement
458 
WWUS53 KBIS 142118
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
418 PM CDT SAT JUL 14 2018

NDC025-057-142145-
/O.CON.KBIS.TO.W.0022.000000T0000Z-180714T2145Z/
Dunn ND-Mercer ND-
418 PM CDT SAT JUL 14 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT/345 PM MDT/
FOR EAST CENTRAL DUNN AND WEST CENTRAL MERCER COUNTIES...
    
At 418 PM CDT/318 PM MDT/, a confirmed tornado was located over
Dodge, or 17 miles west of Beulah, moving southeast at 15 mph.

HAZARD...Damaging tornado and half dollar size hail.

SOURCE...Public confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Golden Valley around 430 PM CDT.
  Zap around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4728 10226 4741 10216 4741 10215 4735 10190
      4720 10197
TIME...MOT...LOC 2118Z 294DEG 15KT 4731 10215 

TORNADO...OBSERVED
HAIL...1.25IN

$$

ABELING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 14, 1:54 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 14, 1:54 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
254 PM CDT Sat Jul 14 2018

.SHORT TERM...(This evening through Sunday)
Issued at 227 PM CDT Sat Jul 14 2018

Latest satellite and surface observations at 230 pm CDT show a
narrow band of towering cu forming in the vicinity of the cold
front, from Kenmare in Ward county southwest to just near
Dickinson, to western Slope and Bowman counties. As the cold front
moves east through the remaining afternoon hours, the weak cap
will be broken and expect thunderstorm initiation along the
frontal zone as it moves east.

The current forecast anticipates a narrow band of cape and shear
across central North Dakota in the vicinity of the frontal zone
late this afternoon and evening. The forecast zero to 6 km shear
vectors cross the frontal zone nearly perpendicular so discrete
cells will be favored initially, but the shear begins to align
with the frontal zone in the evening so a more linear form of
convection will be then favored. GOES 16 satellite meso sector is
in place over the northern plains through 09z in anticipation of
severe convection.

The convection will is expected to move east of teh region after
midnight.

On Sunday, the upper low will advance east into Ontario with
h500 ridging moving into the northern plains. Expect much cooler
temperatures Sunday as the cold front ushers in temperatures in
the 70s.

.LONG TERM...(Sunday night through Saturday)
Issued at 227 PM CDT Sat Jul 14 2018

Overall the long term trend will be dominated by a broad h500 ridge
pattern, with a weak transient upper ripple moving through
Tuesday night and Wednesday. This means slowly moderating
temperatures from the 70s on Monday back into the 80s to around
90 by Thursday into the weekend. There will be a chance of
thunderstorms Tuesday night and Wednesday, and again Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1216 PM CDT Sat Jul 14 2018

Hazards to aviation will focus on scattered thunderstorms
expected to form along a cold front moving into central and
southwest North Dakota by mid afternoon. Threat of thunderstorms
will end after 03-05Z. VFR.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 14, 2:52 PM MDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
352 PM CDT Sat Jul 14 2018

NDZ003>005-011>013-018>023-025-033>037-040>048-050-051-152100-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
352 PM CDT Sat Jul 14 2018 /252 PM MDT Sat Jul 14 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Hot the rest of the afternoon. Scattered thunderstorms developing
west and spreading east this evening. Storms will move slowly
eastward along a cold front through the evening. Storms will be
weakening as they head into the Turtle Mountain and the James
River Valley around sunset or shortly thereafter. Until then a
few storms will be severe with hail up to half dollar size and
wind gusts as high as 65 mph being the main threats, in addition
to the lightning, of course. Brief but heavy rain will fall from
the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms later Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters, caLL the National Weather Service in Bismarck with
weather reports, 701-223-4582.

NDZ001-002-009-010-017-031-032-152100-
Divide-Burke-Williams-Mountrail-McKenzie-Golden Valley-Billings-
352 PM CDT Sat Jul 14 2018 /252 PM MDT Sat Jul 14 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms later Tuesday into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JP Martin

In the hours before

Special weather statement, Jul 14, 2:34 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
334 PM CDT SAT JUL 14 2018

NDZ018-019-142100-
Mercer-Dunn-
334 PM CDT SAT JUL 14 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUNN AND
NORTHWESTERN MERCER COUNTIES UNTIL 400 PM CDT/300 PM MDT/...

At 334 PM CDT/234 PM MDT/, a strong thunderstorm was located 5 miles
northeast of Halliday, or 22 miles east of Killdeer, moving east at
25 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Halliday and Twin Buttes.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4754 10235 4757 10203 4756 10202 4754 10203
      4754 10195 4746 10184 4733 10200 4732 10236
TIME...MOT...LOC 2034Z 262DEG 23KT 4743 10228

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:34 PM MDTSpecial Weather StatementBISMercer26 min
Jul 14, 2:51 PM MDTSevere Thunderstorm WarningBISDunn, Mercer54 min
Jul 14, 3:29 PM MDTTornado Warning Tornado observedBISMercer31 min
Jul 14, 3:43 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer18 min
Jul 14, 3:59 PM MDTSevere Thunderstorm WarningBISMercer50 min
Jul 14, 4:08 PM MDTSevere Thunderstorm WarningBISMorton, Stark37 min
Jul 14, 4:47 PM MDTSevere Thunderstorm WarningBISPierce43 min
Jul 14, 5:22 PM MDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan, Wells53 min
Jul 14, 5:28 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger62 min

Nearby

Tornado Warnings in North Dakota, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.